MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD R3 38MM ID INTL COCR LINER 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD R3 38MM ID INTL COCR LINER 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 71306614
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 10/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after primary left hip surgery was performed on (b)(6) 2011, the patient experienced elevated metal ion levels, pain, mobility problems and an unspecified problem in the acetabular shell.This adverse event was treated with revision surgery on (b)(6) 2021.During the revision surgery, the patient¿s shell, metallic liner, metallic femoral head, and modular head sleeve were explanted and only the stem was left in place.The hip was replaced with a different tha system.The outcome of the patient after the revision was good.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the r3 liner and the modular head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints were identified to involve this batch and for the part number and the reported failure mode for the r3 liner.However, as the device is no longer sold, no action is to be taken.For the modular head no other similar complaints were identified to involve this batch.Other similar complaints have been identified for the part number and the reported failure mode.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.A corrective and preventive action is in place to address the missing machining paperwork for the modular head.However, all supporting documents confirm that this was an acceptable product when released.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20° of anteversion and 40-45° inclination angle.However, the orthopedic surgery note indicated the acetabular component was vertical.It is unclear if the vertical position of the cup was a result of implantation or migration of the implant.It is unknown if the position of the cup led to accelerated wear and the reported elevated metal ion levels, pain, mobility problems, and inflammation secondary to metal particles.Without the supporting primary and revision operative reports, imaging, and/or the analysis of the explanted components, the root cause of the reported clinical reactions cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.The patient impact beyond revision and expected transient post-op convalescence period cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H6 (health effect - clinical code).

Brand Name
R3 38MM ID INTL COCR LINER 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14455254
Report Number3005975929-2022-00302
Device Sequence Number14530605
Product Code NXT
UDI-Device Identifier03596010194480
UDI-Public03596010194480
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/29/2018
Device Model Number71306614
Device Catalogue Number71335850
Device Lot Number08GW18012
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2022
Supplement Date Received by Manufacturer08/24/2022
Initial Report FDA Received Date05/20/2022
Supplement Report FDA Received Date08/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale